Michigan, 2004Hail and Damaging Winds in Michigan, May 21, 2004
May 21, 2004 · NWS GRR · 13 events in 10 counties and zones
8 thunderstorm wind, 5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $430,000
- Crop damage
- $130,000
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 21, 3:02 AM EST, 8 hours 3 minutes earlier.
Area forecast discussion, May 21, 3:02 AM EST, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
402 AM EDT FRI MAY 21 2004
.SHORT TERM...
TO MAKE A LONG STORY VERY SHORT... A WIGGLY FRONT WILL KEEP THE RISK
OF SHOWERS AND THUNDERSTORMS GOING THROUGH THE WEEKEND. REALLY THE
MAIN QUESTION IS TIMING OF THE WAVES OF CONVECTION...THE RISK OF
SEVERE THUNDERSTORMS (WHERE AND WHEN)...THEN THE HYDRO ISSUE...WILL
THERE BE ENOUGH RAIN FOR FLOODING?
MAINLY WE WILL BE TIMING WAVES ALONG THE FRONT THROUGH MONDAY.
THERE IS A STRONG IMPULSE THAT COMES FROM THE WESTERN TROUGH THAT
WHICH I BELIEVE THE ETA FLATTENS TO FAST (TYPICAL MODEL ERROR) SO
MORE THAN LIKELY THE FRONT WILL BE SLIGHTLY FARTHER NORTH SUNDAY
THEN FORECAST BY THE ETA. GIVEN THE HIGH VALUES OF PRECIPITABLE
WATER AROUND THROUGH THE WEEKEND AND THE CLOSENESS OF THE
FRONT...ANY THUNDERSTORM COMPLEX THAT MOVES THROUGH COULD HAVE VERY
HEAVY RAINFALL. GIVEN THE 5 TO 12+ INCHES OF RAIN THAT HAVE FALLEN
OVER THE CWA THIS MONTH ALREADY...SEEMS ANOTHER ESF IS IN ODER FOR
THE WEEKEND. SO I WILL UPDATE THE ONE WE ISSUED YESTERDAY AFTERNOON.
AS FOR THE SEVERE THREAT...WITH THE 50+ KNOT LOW LEVEL JET OVER CNTL
LOWER MI FORECAST FOR FRI NIGHT AND A SIMILAR JET SOUTH OF
INTERSTATE 94 SAT NIGHT...ALSO GIVEN THE TIMING OF THE UPPER WAVES
AND THE JET DIVERGENCE...THE OVERNIGHT HOURS OF FRI AND SATURDAY
SEEM
GOOD. SUNDAY WE HAVE THAT STRONG PAC SHORTWAVE MOVING THROUGH... SO
THAT IS ANOTHER GOOD WINDOW FOR SEVERE WEATHER.
TEMPERATURES WILL DEPEND ON WHERE THE FRONT IS BUT GIVEN IT GOT TO
79F IN GRR THURSDAY WITH 100 PERCENT OVERCAST...AND THAT THE
1000/925MB THICKNESS IS SIMILAR FRIDAY EVENING AND SATURDAY
EVENING...HIGHS SHOULD BE LOWER 80S SOUTH AND 70S NORTH EACH DAY.
LOWS MOSTLY IN THE 60S SOUTH AND 50S EXTREME NORTH.
I FAVOR THE FLSS RUC FOR PCPN TODAY... IT SHOW NO RAIN IN SOUTHWEST
MICHIGAN UNTIL LATER THIS AFTERNOON. GIVEN THE BEST LIFT IS WEST OF
MICHIGAN THAT MAKES SENSE. EVEN SO...CANT RULE OUT A CHANCE OF
THUNDERSTORM THIS AFTERNOON ANYWHERE OVER LOWER MICHIGAN GIVEN HOW
UNSTABLE IT WILL BE AND THE WARM FRONT WILL BE MOVING BACK NORTH.
.LONG TERM...
THE MEDIUM RANGE MODELS CONTINUE IN GOOD AGREEMENT AND INDICATE THAT
THE ACTIVE WEATHER PATTERN WILL PERSIST ACROSS OUR AREA NEXT WEEK.
ON TUESDAY...A LOW PRESSURE SYSTEM WILL MOVE OUT OF THE AREA WITH
THE SHOWERS AND THUNDERSTORMS ENDING BY MIDDAY. SKIES WILL BE PARTLY
CLOUDY THROUGH TUESDAY MORNING...WHEN THE INFLUENCE OF ANOTHER LOW
PRESSURE SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO THE REGION. A COLD FRONT WILL MOVE THROUGH THE AREA
TUESDAY NIGHT AND A FEW SHOWERS WILL LINGER INTO WEDNESDAY. BEHIND
THE FRONT...GUIDANCE SHOWS COOLER AIR FILTERING INTO THE AREA AS AN
UPPER LEVEL TROUGH MOVES INTO THE REGION. ONLY SMALL CHANGES WILL BE
MADE TO THE FORECAST...MAINLY WITH THE TIMING OF SYSTEMS THROUGH THE
AREA.
&&
.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WDM IOD
Hazardous weather outlook, May 21, 5:35 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 AM EDT FRI MAY 21 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
635 AM EDT FRI MAY 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHWEST MICHIGAN. THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE FROM LATE THIS AFTERNOON UNTIL AROUND 100 AM.
HAIL TO 1 INCH IN DIAMETER IS THE MOST LIKELY HAZARD ACROSS THE
AREA. WIND GUSTS TO 70 MPH ARE POSSIBLE SOUTH IF INTERSTATE 96.
NEAR AND SOUTH IF INTERSTATE 94 AN ISOLATED TORNADO IS NOT OUT OF
THE QUESTION THIS EVENING INTO EARLY TONIGHT.
ANY OF THESE STORMS WILL HAVE VERY HEAVY RAINFALL AND GIVEN THE 1 TO
3 INCH RAINFALL THAT FELL SOUTH AND EAST OF GRAND RAPIDS LAST
NIGHT...THOSE AREA BETWEEN BATTLE CREEK AND JACKSON...SOUTH OF
INTERSTATE 96...WOULD HAVE THE GREATEST RISK OF MINOR FLOODING DUE TO
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
OVER THE WEEKEND THE FRONTAL SYSTEM WILL CONTINUE TO MOVE BACK AND
FORTH ACROSS LOWER MICHIGAN. THAT WILL TO BRING THUNDERSTORMS TO THE
AREA FROM TIME TO TIME. THE MOST LIKELY TIMES FOR THESE STORMS ARE
FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS EACH DAY. SEVERE
THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FOR SATURDAY
AND SUNDAY. HEAVY RAINFALL AND MINOR URBAN AND SMALL STREAM FLOODING
ARE MORE THAN POSSIBLE NEAR THE HEAVIEST THUNDERSTORMS THIS WEEKEND.
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY
THROUGH THURSDAY THOUGH AS THE FRONT WILL NOT GET FAR FROM MICHIGAN
THROUGH THIS ENTIRE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WDM
In the hours before
Local storm report, May 21, 6:14 AM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
714 AM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0711 AM HEAVY RAIN LACEY 42.49N 85.19W
05/21/2004 2.20 INCH BARRY MI PUBLIC
SINCE MIDNIGHT
&&
RSUTTLEThunderstorm Wind, Ottawa
- When
- May 21, 11:05 AM EST
- Where
- Ottawa County, Port Sheldon
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.900, -86.217
Amateur radio operators reported a 62 m.p.h. wind gust in Port Sheldon.
Hail, Kent
- When
- May 21, 11:06 AM EST
- Where
- Kent County, Wyoming
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.933, -85.733
Trained spotters in Wyoming reported one inch diameter hail.
Thunderstorm Wind, Van Buren
- When
- May 21, 11:20 AM EST
- Where
- Van Buren County, Bangor
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.317, -86.117
A 65 m.p.h. wind gust was reported by a trained spotter in Bangor.
Hail, Kent
- When
- May 21, 11:25 AM EST to 12:25 PM EST
- Where
- Kent County, Ada
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.017, -85.483
Three quarters inch diameter hail was reported in Ada by broadcast media.
Thunderstorm Wind, Barry
- When
- May 21, 11:30 AM EST
- Where
- Barry County, Hickory Corners
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.433, -85.367
Several large trees which were greater than twenty inches in diameter were blown down three miles east of Hickory Corners, in Barry county.
Thunderstorm Wind, Allegan
- When
- May 21, 11:30 AM EST
- Where
- Allegan County, Wayland
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.683, -85.633
Several trees and power lines were blown down in Wayland.
Hail, Kalamazoo
- When
- May 21, 11:55 AM EST
- Where
- Kalamazoo County, Vicksburg
- Measured
- 1 in hail
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.117, -85.533
One inch diameter hail was reported in Vicksburg, in addition to estimated thunderstorm wind gusts to 70 m.p.h.
Thunderstorm Wind, Barry
- When
- May 21, 11:55 AM EST
- Where
- Barry County, Nashville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.600, -85.083
A 65 m.p.h. wind gust was reported 5 miles north of Nashville.
Thunderstorm Wind, Calhoun
- When
- May 21, 12:10 PM EST
- Where
- Calhoun County, Battle Creek
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.317, -85.183
Several trees were blown down in Battle Creek.
Hail, Eaton
- When
- May 21, 12:12 PM EST to 12:15 PM EST
- Where
- Eaton County, Charlotte
- Measured
- 0.75 in hail
- Property damage
- $40,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.567, -84.817
Three quarters inch hail was reported in Eaton Rapids and several trees were blown down in Charlotte.
Thunderstorm Wind, Ingham
- When
- May 21, 12:37 PM EST
- Where
- Ingham County, Mason
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.583, -84.433
A 58 m.p.h. wind gust was measured by an AWOS site in Mason.
Hail, Jackson
- When
- May 21, 12:42 PM EST to 12:45 PM EST
- Where
- Jackson County, Jackson
- Measured
- 0.88 in hail
- Property damage
- $40,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.233, -84.400
Seven eighths inch diameter hail was reported 5 miles south of Jackson, and several power poles were blown down near Jackson as well.
Thunderstorm Wind, Ingham
- When
- May 21, 12:46 PM EST
- Where
- Ingham County, Mason
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.583, -84.433
Several trees were blown down in Mason.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, May 21, 20043 deaths · 7 injured · $89,000 · 68 kt wind · 10 events
- Tornadoes and Flash Flooding in Iowa, May 21 to 22, 200415 injured · $4.3 million · F2 · 79 events
- Tornado in Iowa, May 21, 2004$300,000 · F3 · 1 event
- Flooding in Michigan, May 21 to 23, 2004$30 million · 23 events
- Flash Flooding and Hail in Ohio, May 21, 2004$21 million · 50 kt wind · 17 events
- Flash Flooding and Hail in Ohio, May 21 to 22, 2004$19 million · 1 in hail · 18 events
- Tornado and Hail in Ohio, May 21, 2004$6.8 million · F0 · 30 events
- Flash Flooding in Ohio, May 21, 2004$4.5 million · 9 events
- Flash Flooding and Flooding in Ohio, May 21, 2004$1.0 million · 2 in hail · 32 events
- Flash Flood in Pennsylvania, May 21, 2004$4.1 million · 1 event
- Flooding in Ohio, May 21 to 24, 2004$2.9 million · 2 events
- Flood and Damaging Winds in Wisconsin, May 21, 2004$1.3 million · 78 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402110, 5402111, 5402112, 5402113, 5402114, 5402115, 5402200, 5402201, 5402202, 5402203, 5402204, 5402205, 5402206.